Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz vs. Prezista
Apr 3, 2012

I was diagnosed with HIV during seroconversion (01/2011) and it was my own decision to start HAART rigth away; my VL was 5100 and my CD4 count 530. A month later I was undetectable and I've been undetectable since then; my CD4 count was alway higher than 600 -with 29%. The depression caused by atripla made me stop the treatment on January 2012, I was feeling awful: hopeless, helpless, and I totally lost my "joie de vivre". Zoloft didn't help. 3 weeks after suspending Atripla all those symptoms were gone. My most recent genotype shows that my virus would respond to any kind of medicine, no mutations, no resistance whatsoever. Current VL: 5800 CD4 count 510 -27%. My question is: should I switch to a different therapy rigth away or can I wait? If I decide to start a new therapy rigth away, on your experience, which one of the following combos would cause less side effects?: Reyataz (boosted) + Truvada Darunavir (boosted) + Truvada As a remark, despite being HIV positive I am a healthy 39 y/o man, I don't smoke or do drugs and I am currently living in Argentina Thank you so much for your help. Alfredo

Response from Dr. McGowan

Dear Alfredo,

Thanks for your question. I am sorry that the Atripla failed. It is very telling that you remained adherent for a full year despite the side effects. This means you have great will power, which would translate to success on your next regimen. Also, that no drug resistance developed is very positive. I don't see any benefit in waiting, other than not having to deal with potential side effects.

Both of the regimens you mention have been well tolerated and can be given once a day. The main effects of ritonavir (used for boosting) is some stomach (GI) upset, occasional diarrhea and a risk of increasing lipids (especially triglycerides). Since you are otherwise healthy, this may not be a major issue. Both Reyataz (atazanavir) and Prezista (darunavir) are themselves pretty lipid friendly (especially among the protease inhibitors). Some people (up to 1 in 10) with Reyataz develop a yellow coloring in the white of the eye (scleral icterus), this is due to an increase in bilirubin in the blood, which is not harmful but can cause this effect.

Other options that may be available in Argentina include Truvada + rilpivirine (also avialbel as Complera in the US), which is in the same family as Atripla but has fewer neurologic side effects. Also truvada and raltegravir (Isentress), which is twice a day, but also tends to be very well tolerated.

Each person is different, and the side effect profile of all these options is unique and do not cross-react with the Atripla.

The key is to try an option and work with your medical provider to see which fits your likes/dislikes the best.

Joe



Previous
nose bleed
Next
Quad Pill

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement